DEAR DR. DONOHUE: Our grandson was in high school track, but his season was cut short because of a foot problem - plantar fascitis. The doctor said it would clear up if he stopped running, but would return if he started again. We are disappointed, because the boy's coach said he has great potential. What is your opinion? - L.M.

ANSWER: I can't give you a formal medical opinion, but I am not inclined to be as pessimistic as your grandson's doctor.Plantar fascitis is inflammation of the dense sling of tissue from the bottom of the heel to the front of the foot, at the toes. You can say that it holds the bottom of the foot together. Overuse and improper running mechanics or footwear cause irritation of this fascia. Chronic irritation produces a heel spur, an icicle-like projection of calcium jutting from the heel bone.

Rest is the order of the day. Athletes with this problem keep in shape in the interim with swimming or other foot-sparing exercise until pain is gone.

He'll have to have a doctor's approval for resumption of running. When he gets that, he will have to be careful running uphill, for that places even greater stress on the heel and the fascia tissue.

He will have to be examined for flat feet, often a factor in plantar fascitis. For certain, he should be prepared to invest in a good pair of shoes, ones with firm heel counters, ones that hold the foot in proper position for striking the ground. The mid-sole part of the shoe has to be firm also for the same reason. He may even have to tape his heel for added protection. Padded inserts help. In general, he must cushion the shock of foot impact in every possible way.

A qualified trainer should help your grandson immensely. More serious problems than this have failed to deter determined runners.

DEAR DR. DONOHUE: In a recent article, you discussed arthritis in the knees. Facilities for swimming are not always available to us. My question is, can a person continue to walk at a slower pace with arthritis? I am 66 and have done brisk walking for 20 years. - W.K.

ANSWER: It's OK to walk at any speed if your joints don't hurt from it. Pain is a very strong signal to stop whatever exercise or whatever degree of exercise brings it on. If the arthritic joints don't hurt, chances are you're not hurting the joints.

DEAR DR. DONOHUE: Please discuss meniscus injury and return to activity after a meniscus tear. - G.S.

ANSWER: Let's locate this structure. The meniscus is part of the knee joint. It's a C-shaped piece of cushioning and stabilizing cartilage wedged between the abutting ends of the lower and upper leg bones. Each knee has two menisci.

A tear in a meniscus causes pain and alternating locking and unlocking of the knee when you bend it. We used to remove the entire offending meniscus, but modern surgery permits removal of only a portion of it or repair of the tear. Leaving the meniscus avoids the later problems, like arthritis. Most athletes return to full competition about seven months after meniscus repair and proper retraining.

DEAR DR. DONOHUE: My problem is that I cannot tolerate any anti-inflammatory drugs because of allergy to anything containing aspirin or any form of it. My body breaks out in giant hives and rash, and at times my lips swell. It is hard for me to believe that there is no relief available for my arthritis. Can you give me any advice? I am sure there are others who share my problem. - J.W.F.

ANSWER: You're right. There are more people in your situation than you might think.

Of the 20 anti-inflammatory drugs available today, aspirin is the most well-known and most widely used. It is also the cheapest, so it is unfortunate when a patient can't use it. You would think that people like you could use one or another of the remaining 19 anti-inflammatories that are not at all related to aspirin. Not so.

Some patients have this double intolerance - to aspirin and to some or all of the non-aspirin anti-inflammatories, but especially to the popular indomethacin and ibuprofen. The reaction to the latter drugs may not be an allergy as such, but a matter of those drugs interfering with production of certain body chemicals (prostaglandins).

A patient with this dilemma really needs help from an expert - a rheumatologist or allergist, either of whom can suggest a trial of prescription non-aspirin anti-inflammatories least apt to cause reaction. Salsalate, magnesium salicylate, and sodium salicylate are less likely to interfere with the prostaglandin production even though they are aspirin related.

Another suggestion is to try the non-drug routes to pain control - biofeedback, hot packs, massage. Or if your arthritis pain is debilitating and nothing else works, you can ask to use the stronger arthritis control drugs - gold, etc. See a discussion in the arthritis material. Order by writing Dr. Donohue/No. 2, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.

DEAR DR. DONOHUE: Would you please explain the blood test called the sed rate test? One of my doctors always asks for this when I have a blood test. He told me that he uses it as an indication of inflammation. He is treating me for lower bowel disease with sulfasalazine to keep inflammation down. - D.B.

ANSWER: The sedimentation rate is the rate at which red blood cells settle downward to the bottom of a test tube calibrated for the purpose. The faster they fall, the higher the sed rate.

A high sed rate number can indicate body inflammation. In rheumatoid arthritis, for example, it measures the present state of active joint inflammation. It does the same with inflammatory bowel disease. It also gives a good idea in a round-about way of the effectiveness or lack of effectiveness of the particular anti-inflammation medicine used, like your sulfasalazine.

DEAR DR. DONOHUE: Every six weeks, I get a herpes simplex on my lip. Is there a dietary supplement I can take to remedy this? - R.E.

ANSWER: I know of no diet aid that can do this. I will be scolded by readers who swear by lysine, an amino acid that is touted as a help for recurrent cold sores (herpes mouth blisters). I cannot disbelieve their accounts, but I cannot vouch for the product. I have yet to see any solid scientific proof of its effectiveness.

Why not ask for a prescription of Zovirax ointment? We do know it works for genital herpes, so it's worth a try with cold sores, certainly the kind that recur as frequently as yours.

- WANT TO GET INTO SHAPE? Dr. Donohue's booklet No. 12, "Introduction to Fitness" offers a fitness program anyone, regardless of age, can adapt. For a copy, send your request to Dr. Donohue/No. 12, P.O. Box 830, Gibbstown, NJ 08027-9909. Enclose a long, self-addressed, stamped envelope and $2.00.

- Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.